RA: The Great Catch-22
According to dictionary.com, the definition of a “catch-22” is as follows:
noun, plural catch-22’s, catch-22s.
- a frustrating situation in which one is trapped by contradictory regulations or conditions.
- any illogical or paradoxical problem or situation; dilemma.
- a condition, regulation, etc., preventing the resolution of a problem or situation; catch.
Note: Figuratively, a “catch-22” is any absurd arrangement that puts a person in a double bind: for example, a person can’t get a job without experience, but can’t get experience without a job.
Catch-22s and RA
So what does this catch-22 phenomenon have to do with RA and chronic illness? I decided to write something about it because lately I find myself referring to this term fairly frequently when trying to describe to other people what it’s like having RA and dealing with symptoms and all of the other things that go along with having the disease. I feel like I’m constantly throwing around “catch-22” in my conversations about RA and I wonder if people actually realize what I’m talking about.
“Any absurd arrangement that puts a person in a double bind” seems to describe aspects of my life with RA pretty accurately. The main area where I notice this double bind is regarding using steroid medication (prednisone) long term to help manage my RA. For the past three years I’ve been unable to function physically without it due to my disease refusing to calm down and stabilize. And frustratingly, prednisone has brought with it several bad side effects despite helping to control my inflammation during this time. Side effects I’ve personally noticed include: weight gain, inability to lose weight, weird distribution of body fat (the “Buffalo Hump” neck and fat belly), mood swings, anxiety, irritation, depression, high blood pressure, gastro-intestinal problems, weakened immune system, and a bit of insomnia (I suspect).
Why is taking prednisone an RA catch-22?
My main frustration with the drug is the extreme inability I’ve had to lose weight. I’m technically considered “obese” right now, thanks to gaining an additional 20 lbs (I was already overweight) in the last year and a half. For just under a year, I think, I’ve been trying hard to lose weight and I’ve felt that despite my efforts, nothing was really happening. I would either gain more weight or stay stuck where I was. Or I would keep losing and gaining back the same two pounds. It was driving me absolutely crazy that I felt like I was working hard at losing weight but couldn’t see any results. I suspected that my RA “wonder drug” was to blame for all of this.
I wasn’t the only person pointing a finger at prednisone; several doctors, pharmacists, and two nutritionists also told me that I needed to get off the drug in order to lose weight faster, easier, and more effectively. Well…duh (for lack of a better phrase). Prednisone has been one of my main weapons to fight against the debilitating inflammation of RA since I was diagnosed 20 years ago. I refer to it as a “wonder drug” because it is wonderful. It works and it works fast. Steroids are very effective in reducing inflammation and therefore pain. However, it’s also a terrible drug due to its many harmful side effects.
According to the Mayo Clinic, the following list is an example of some of the possible side effects caused by oral prednisone:
- blurred vision
- bone loss
- decrease in the amount of urine
- fast, slow, pounding, or irregular heartbeat or pulse
- increased appetite
- mood changes
- noisy, rattling breathing
- numbness or tingling in the arms or legs
- pounding in the ears
- shortness of breath
- swelling of the fingers, hands, feet, or lower legs
- trouble thinking, speaking, or walking
- troubled breathing at rest
- weight gain
To see a complete list of possible side effects and other information about the drug, you can read the entire article here: “Prednisone (Oral Route) Side Effects.”
How fun, right? Hardly! However, if I have to choose between severe swelling and pain and taking the drug, I will choose the drug every single time. If there are no other effective treatment options, and for me there haven’t been in at least three years, then I feel I have no other choice than to take steroids–no matter how much I hate taking them. I would rather deal with all of these nasty symptoms and side effects than not be able to walk or use my hands. This feels like a deeply unfair trade-off though.
A “no-win” situation?
Regarding weight gain/loss again: I know that losing weight would make me feel physically and emotionally so much better. Weight loss would also help my RA and especially my weight-bearing joints, such as my ankles and feet. But the dilemma is, how can I lose weight when it’s crucial that I take prednisone? Another related paradox: How can I exercise to help lose weight if I’m in pain? Exercising is not on my list of fun things to do if I’m pain-free, so add some stabbing joint pain into the mix and forget it. It’s nearly impossible to get me to exercise or do anything physical if I’m hurting.
There’s really no “win” in these situations. Instead, they’re all vicious, interconnected cycles of pain-swelling-disease-drugs-side effects spinning round and round. Do I want to look like a humpback whale or not be able to get out of bed? Somebody give me a third option, please.
RA often leads to or causes frustrating situations in which I do indeed feel trapped. There’s always a “catch,” it seems, and therefore many major trade-offs that greatly affect my life. Despite all of these challenges, which often feel hopeless, I refuse to lose hope that I can and will break free from at least some of these catch-22s someday.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.